Tornadoes · United States · Kansas · 2007

EF0 tornado, Langdon, Kansas, May 6, 2007

This EF0 tornado ran 4.2 miles across Reno County on May 6, 2007, touching down at 5:30 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 6, 2007
Touchdown
5:30 PM CDT (22:30 UTC)
Lifted
5:36 PM CDT (22:36 UTC)
On the ground
6 minutes
Path length
4.2 miles (6.8 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Reno County
Touchdown point
37.828, -98.320
Lift-off point
37.881, -98.281
Record number
0705061630-01

What the Weather Service recorded

A powerful but slow moving storm system caused several severe thunderstorm outbreaks from very late in the day on May 4th through late in the day on May 6th. This storm system was responsible for 20 tornadoes, 17 tornadoes were reported in parts of Central Kansas while 3 additional weak tornadoes occurred in South Central Kansas on the 6th as well as numerous reports of severe hail and winds. In Barton County alone, 500 power poles including several large transmission lines were knocked down causing at least 4.5 million dollars in damage. Since several tornadoes occurred over nearly the same areas it is not clear how many poles were knocked down from each tornado.

The tornado caused minor tree damage along its path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS ICT issued a tornado warning for this county at 22:10 UTC, 20 minutes before the tornado touched down, in force until 23:00 UTC.

The county was under a tornado watch, issued at 19:01 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
04:44 UTC05:15 UTCSevere Thunderstorm WarningICT
09:00 UTC09:10 UTCFlash Flood WatchICT
16:19 UTC20:15 UTCFlash Flood WarningICT
17:13 UTC02:15 UTCFlash Flood WarningICT
17:15 UTC02:15 UTCFlash Flood WarningICT
18:56 UTC19:32 UTCSevere Thunderstorm WarningICT
19:01 UTC03:00 UTCTornado WatchICT
20:00 UTC20:23 UTCSevere Thunderstorm WarningICT
22:10 UTC23:00 UTCTornado WarningICT
22:37 UTC23:00 UTCTornado WarningICT
22:43 UTC22:58 UTCSevere Thunderstorm WarningICT
23:02 UTC23:35 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 6, 3:17 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 6, 3:17 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT SUN MAY 6 2007

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FLOODING
CONCERN AND MORE SEVERE STORMS THIS EVENING.

TONIGHT AND MONDAY:
THE MAIN CONCERN WITH THIS FORECAST PACKAGE AGAIN IS THE FLOODING
TONIGHT AND MONDAY. LATEST RADAR LOOP SHOWING NUMEROUS ELEVATED
THUNDERSTORMS MOVING THROUGH AREAS MAINLY ALONG AND NORTHWEST OF A
COTTONWOOD FALLS TO ANTHONY LINE. THESE STORMS HAVE BEEN
PERIODICALLY BECOMING SEVERE...BUT THE MAIN THREAT HAS BEEN FLASH
FLOODING. AS A RESULT...WE WEND AHEAD AND ISSUED A FLASH FLOOD WATCH
FOR THE REMAINDER OF CENTRAL KANSAS AND INCLUDED SOUTH CENTRAL
KANSAS. LATEST VISIBLE IMAGERY IS ALSO SHOWING SOME DECENT
CLEARING TAKING PLACE ACROSS SOUTHERN KANSAS. ANY STORMS THAT
DEVELOP IN THIS SECTOR MAY BE CAPABLE OF PRODUCING SEVERE STORMS
WITH SOME HAIL AND MORE HEAVY RAIN. AN ISOLATED TORNADO STILL
CANNOT BE RULED OUT. AS THE NIGHT PROGRESSES...WE SHOULD SEE THE
STORMS CONTINUING MOVE NORTHEAST WITH THE MAIN COMPLEX HAVING A
SLIGHT EASTWARD PROPAGATION. MORE STORMS WILL CONTINUE TO DEVELOP
ALONG THE SYNOPTIC BOUNDARY EXTENDING FROM JUST EAST OF RUSSELL
EXTENDING TO NORTHWEST OKLAHOMA. IT APPEARS LIKE MOST OF THE
STORMS WILL REMAIN ELEVATED. WE DID EXPAND THE FLOOD WATCH A
LITTLE FURTHER EAST TOMORROW SINCE THE CORE OF THE LOW LEVEL JET
WILL BE FOCUSED FURTHER EAST ALONG WITH THE MOISTURE TRANSPORT.

TUESDAY-SATURDAY:
WE KEPT THE CHANCE OF THUNDERSTORMS IN THE PICTURE THROUGH AT LEAST
FRIDAY...SINCE IT APPEARS LIKE THE UPPER LEVEL SYSTEM WILL HANG
AROUND UNTIL THEN.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  76  61  75 /  80  70  60  40
HUTCHINSON      63  75  59  74 /  80  70  40  30
NEWTON          64  76  61  75 /  80  70  50  40
ELDORADO        66  77  62  75 /  80  80  50  40
WINFIELD-KWLD   66  78  62  76 /  80  80  60  40
RUSSELL         59  74  57  73 /  80  50  40  30
GREAT BEND      60  75  57  74 /  80  50  40  30
SALINA          63  75  58  74 /  80  70  30  30
MCPHERSON       63  75  59  74 /  80  70  40  30
COFFEYVILLE     68  80  65  77 /  60  70  50  40
CHANUTE         68  79  64  77 /  60  70  50  40
IOLA            67  78  64  77 /  60  70  50  40
PARSONS-KPPF    68  80  64  77 /  60  70  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KSZ049-051-052-068.

FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KSZ053-069-070-083-
092>094-098.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ032-033-047-048-
050-067.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ082-091.

&&
Hazardous weather outlook, May 6, 4:21 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAY 6 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING AND
TONIGHT IN CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

FLOODING WILL ALSO CONTINUE TO BE A THREAT IN CENTRAL AND SOUTH
CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS AND FLASH FLOOD
WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MONDAY THROUGH
FRIDAY. AT THIS TIME IT APPEARS STRONG TO SEVERE STORMS WILL BE
POSSIBLE MONDAY AND TUESDAY. WITH A PROLONGED PERIOD OF SHOWERS AND
STORMS ANTICIPATED...FLOODING WILL ALSO REMAIN A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY MAINLY ALONG AND WEST OF THE
KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/SCHRECK/LAWSON

In the hours before

Special weather statement, May 6, 4:35 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN MAY 6 2007

KSZ048-050-062230-
ELLSWORTH-RICE-
435 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH AND RICE COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLINWOOD...OR 14 MILES EAST OF GREAT
BEND...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

KRC
Local storm report, May 6, 4:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       RAMONA                  38.60N 97.06W
05/06/2007  M4.60 INCH       MARION             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 4.60 INCHES OF RAIN SINCE 5 AM
            THIS MORNING.

&&

CDB
Local storm report, May 6, 4:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     N ELLINWOOD             38.35N 98.58W
05/06/2007  E60 MPH          BARTON             KS   TRAINED SPOTTER

            WINDS GUSTING FROM 50 TO 60 MPH WITH PEA SIZE HAIL.

&&

JAS
Local storm report, May 6, 4:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLOOD            N ELLINWOOD             38.35N 98.58W
05/06/2007                   BARTON             KS   TRAINED SPOTTER

            STREET FLOODING IN ELLINWOOD. ISOLATED STREET FLOODING OF
            3 FEET IN THE 200 BLOCK OF CRAIG STREET.

&&

JAS
Local storm report, May 6, 4:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             SILICA                  38.35N 98.45W
05/06/2007  E0.88 INCH       RICE               KS   TRAINED SPOTTER

&&

HOWERTON
Special weather statement, May 6, 5:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT SUN MAY 6 2007

KSZ033-048-050-062315-
ELLSWORTH-LINCOLN-RICE-
518 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RICE COUNTIES...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LYONS...OR 21 MILES SOUTH OF
ELLSWORTH...AND MOVING NORTH AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.5 hours before the tornado, 141 km from the path. May 6, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -20301, lifted condensation level 2141 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -103 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-20301 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.5 hours after it, 141 km from the path. May 7, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82584, lifted condensation level 693 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 74 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82584 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The radar

The Wichita radar (KICT), 79 km away, was scanning. The volume nearest the touchdown began at 22:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:54 UTCFLASH FLOODNorwichKingman, KSFLOODING OVER SEVERAL ROADS IN THAT AREA. WATER OVER K-42 HIGHWAY.
20:46 UTCFLASH FLOOD3 N NorwichKingman, KSSAND CREEK OUT OF ITS BANKS
21:39 UTCTSTM WND GST 0N EllinwoodBarton, KSWINDS GUSTING BETWEEN 50 TO 60 MPH WITH PEA SIZE HAIL.
21:40 UTCFLOODN EllinwoodBarton, KSSTREET FLOODING IN ELLINWOOD. ISOLATED STREET FLOODING OF 3 FEET IN THE 200 BLOCK OF CRAIG STREET.
21:40 UTCTSTM WND GST 60N EllinwoodBarton, KSWINDS GUSTING FROM 50 TO 60 MPH WITH PEA SIZE HAIL.
21:52 UTCHAIL 0.88SilicaRice, KS
21:52 UTCHEAVY RAIN 24 Wnw LyonsRice, KS2 INCHES OF RAIN OCCURRED IN ABOUT 40 MINUTES. HEAVY RAIN IS STILL OCCURRING.
22:30 UTCTORNADOLangdonReno, KSTREE AND LIMB DAMAGE 1.5 MILES SOUTH OF LANGDON...AND ALSO 3 MILES NORTHEAST OF LANGDON.
22:33 UTCTSTM WND DMG1 S LangdonReno, KSTREE AND BRANCH DAMAGE REPORTED.
23:00 UTCTORNADO8 W HutchinsonReno, KSREPORTED AT THE INTERSECTION OF 4TH AND CENTENNIAL.
23:00 UTCTORNADOW HutchinsonReno, KSBRIEF TOUCHDOWN REPORTED BY EOC AT 4TH AND CENTENIAL IN HUTCHINSON.
23:16 UTCFLOOD3 E ChaseRice, KSUS HIGHWAY 56 HAS AT LEAST 2 FEET OF WATER OVER IT. THE HIGHWAY IS CLOSED AT THIS TIME BETWEEN CHASE AND LYONS.
00:00 UTCFLASH FLOODHutchinsonReno, KSNUMEROUS ROADS...BOTH RURAL AND URBAN...ARE FLOODED COUNTYWIDE.
00:25 UTCFLOODMacksvilleStafford, KSWATER OVER THE ROAD CLOSED HIGHWAY 50 IN MACKSVILLE. ALSO...WATER OVER THE ROAD CLOSED K19 JUST WEST OF HIGHWAY 281 NEAR SEWARD. COUNTY ROADS FLOODED.
00:25 UTCHEAVY RAIN 2.3ChaseRice, KS2.30 INCHES OF RAIN SINCE 5 THIS MORNING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 6, 2007

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 62:21 AM CDTEF1Montgomery, IA7.4300
May 62:40 AM CDTEF2Cass, IA7.4830$1.0 million
May 64:37 AM CDTEF1Guthrie, IA1.250$50,000
May 64:45 AM CDTEF0Union, IA4.250$75,000
May 610:20 AM CDTEF0Harper, KS1.050
May 64:27 PM CDTEF0Barber, KS3.0300
May 64:33 PM CDTEF0Barber, KS1.350
May 64:40 PM CDTEF0Barber, KS1.450
May 65:10 PM CDTEF0Coke, TX1.930
May 66:00 PM CDTEF0Reno, KS0.540
May 67:00 PM EDTEF0Broward, FL1.975
May 66:42 PM CDTEF0Irion, TX0.425
May 67:50 PM CDTEF0Jefferson, NE1.0300
May 69:23 PM CDTEF0Seminole, OK0.220$40,000
May 69:38 PM CDTEF0Seminole, OK0.220$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.